South Carolina, 2021Hail and Damaging Winds in South Carolina, June 10, 2021
June 10, 2021 · NWS CAE · 3 events in 3 counties and zones
Afternoon pulse thunderstorms led to isolated wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10
- Crop damage
- $10
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Afternoon pulse thunderstorms led to isolated wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 10, 12:14 PM EST, 3 hours 41 minutes earlier.
Area forecast discussion, Jun 10, 12:14 PM EST, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
114 PM EDT Thu Jun 10 2021
.SYNOPSIS...
Scattered mainly afternoon and evening showers and
thunderstorms will be around the area again today with an upper
trough and surface boundary gradually shifting through the
region Friday and Saturday, leading to increased chances of
showers and thunderstorms. Some drier air will enter the region
Sunday through mid next week, reducing thunderstorm coverage.
&&
.NEAR TERM /THROUGH TONIGHT/...
No significant updates required to the forecast through
tonight. For the near term, a sufficiently moist atmosphere will
lead to scattered mainly afternoon and evening showers and
thunderstorms. Upper ridge centered to our SW, with upper trough
to our north and west. Surface ridge axis to our south, with
trough to our north and a back door boundary shifting south
through the Mid Atlantic. A wave of low pressure is progged to
form on the boundaries tonight to our NE. This is expected to
provide some wind staying up tonight for our FA. This, along
with possible lingering cloud cover, expected to preclude
significant fog formation, though patchy fog/stratus always
possible where any heavy rain previously occurred.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY/...
An upper level trough will be northwest of The Midlands and CSRA on
Friday and then progress into the region on Saturday. A southwest
flow aloft will maintain precipitable water values around 2 inches
both days. The Northern Midlands and Catawba area will be at
greatest risk for scattered to numerous showers and thunderstorms
closer to a surface front associated with the upper level trough. A
stronger steering flow should mitigate the risk of flash flooding
with faster moving thunderstorms. Any severe weather threat should
be limited to isolated downburst winds.
A cold front pushes into the region Saturday Night into early Sunday
in response to a strong upper trough moving through New England and
the Mid Atlantic States. Precipitable water values decrease to
between 1.25 to 1.75 inches from north to south. The forcing from
the cold front and drier air aloft pushing in from the north should
lead to a greater risk of damaging winds with stronger
thunderstorms.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A cold front pushes offshore on Monday with precipitable water
values lowering to 1-1.25 inches. This will allow dewpoints to
decrease into the 60s in a northwest flow aloft. Downslope flow
should reduce POPs to a slight chance of showers and thunderstorms
Monday through Tuesday.
Model ensembles depict well below normal heights over New England
which would allow short wave upper troughs to move into The Midlands
and CSRA next week. The potential exists for a strong cold front to
push into the region Wednesday or Thursday.
&&
.AVIATION /17Z THURSDAY THROUGH MONDAY/...
VFR outside of any scattered thunderstorms. Main concern for the TAF
sites is any convection for this afternoon and evening. Diurnal
heating and a sufficiently moist atmosphere expected to lead to
scattered showers and thunderstorms, and latest high resolution
models indicate such. Some wind staying up tonight, along with
possible lingering cloud cover, expected to preclude significant fog
formation, though patchy localized shallow fog/stratus always
possible where any heavy rain previously occurred.
EXTENDED AVIATION OUTLOOK...Increasing chances of showers and
thunderstorms, and associated restrictions, Friday and Saturday.
Stratus possible Saturday night/Sunday morning. Slight chance of
mainly diurnal thunderstorms Sunday through Wednesday.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
&&
SYNOPSIS...
NEAR TERM...31
SHORT TERM...
LONG TERM...
AVIATION...31
Hazardous weather outlook, Jun 10, 3:19 AM EST, 12 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
419 AM EDT Thu Jun 10 2021
GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-110830-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
419 AM EDT Thu Jun 10 2021
This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.
.DAY ONE...Today and tonight.
Scattered thunderstorms will develop this afternoon into this
evening. Although the potential for severe weather is low a few
thunderstorms may produce strong and damaging wind gusts.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 10, 1:22 PM EST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Columbia SC
222 PM EDT Thu Jun 10 2021
SCZ020-026-027-101900-
Lexington SC-Newberry SC-Saluda SC-
222 PM EDT Thu Jun 10 2021
...Strong Thunderstorms Will Impact Portions of west central
Lexington...south central Newberry and Saluda Counties Until 300 PM
EDT....
...Boaters on Lake Murray Should Seek Safe Harbor...
At 221 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Saluda, or 19 miles northwest of
Batesburg-Leesville, moving east at 20 mph.
HAZARD...gusty winds 40 to 50 mph and pea sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Saluda, Prosperity, Cedar Grove Fire Station, Stoney Hill, South
Shore Marina, Oswald Park, Saluda Co Sheriff's Office, Good Hope,
Fairview Fire Station, Mid-Carolina High School, Wyses Ferry,
Hollywood Elementary School, Emory, Lake Murray Shores, Scurry
Airport, Circle Fire Station, Hickory Grove, Delmar, Hollow Creek
Public Park and Riverbend Boat Ramp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Murray should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.
&&
This includes Interstate 26 near mile marker 79.
LAT...LON 3408 8192 3409 8192 3410 8189 3413 8188
3427 8150 3401 8140 3393 8188 3397 8189
3406 8194
TIME...MOT...LOC 1821Z 252DEG 19KT 3405 8183Special weather statement, Jun 10, 3:40 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Columbia SC
440 PM EDT Thu Jun 10 2021
SCZ020-021-027-028-102115-
Fairfield SC-Lexington SC-Newberry SC-Richland SC-
440 PM EDT Thu Jun 10 2021
...Strong Thunderstorms Will Impact Portions of southwestern
Fairfield...north central Lexington...eastern Newberry and
northwestern Richland Counties Until 515 PM EDT....
At 439 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Newberry County Airport, or over Newberry,
moving east at 35 mph.
HAZARD...gusty winds 40 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Newberry, VC Summer Nuclear Station, Prosperity, Monticello, Newberry
County Airport, Jenkinsville, Blair, Newberry College, Chapin, Little
Mountain, Pomaria, Silverstreet, Peak, Newberry County Detention
Center, US-176 and SC-34 Crossroads, White Rock, Mid-
Carolina High School, Bush River Fire Station and Enoree Ranger
District Office.
This includes Interstate 26 between mile markers 63 and 96.
LAT...LON 3420 8173 3444 8171 3443 8120 3414 8123
TIME...MOT...LOC 2039Z 270DEG 31KT 3429 8165
NSHail, Newberry
- When
- June 10, 3:55 PM EST to 3:56 PM EST
- Where
- Newberry County, 0.38 mi SSE of Newberry
- Measured
- 0.25 in hail
- Property damage
- $10
- Crop damage
- $10
- Reported by
- Public
- Coordinates
- 34.275, -81.619
Public reported pea sized hail in downtown Newberry. Time estimated.
Thunderstorm Wind, Fairfield
- When
- June 10, 4:15 PM EST to 4:18 PM EST
- Where
- Fairfield County, 1.32 mi WSW of Anderson Quarry
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.324, -81.252
The SC Highway Patrol reported trees down near the intersection of Landis Rd and SC Hwy 213. Time estimated by radar.
Thunderstorm Wind, Lexington
- When
- June 10, 7:30 PM EST to 7:32 PM EST
- Where
- Lexington County, 4.41 mi W of Providence
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.018, -81.347
The SC Highway Patrol reported trees down in the roadway, blocking the road, near the intersection of Hendrix Landing Rd and Counts Ferry Rd. Time estimated from radar.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in North Dakota, June 10 to 11, 2021$2.9 million · 2.5 in hail · 66 events
- Hail and Damaging Winds in Montana, June 10, 2021$1.2 million · 3 in hail · 64 events
- Rip Current in Florida, June 10, 20211 death · 1 event
- Heat in Arizona, June 10, 20211 death · 1 event
- Flash Flooding in Ohio, June 10, 2021$290,000 · 2 events
- Flash Flooding and Flooding in Arkansas, June 10, 2021$200,000 · 5 events
- Flash Flooding in West Virginia, June 10 to 11, 2021$100,000 · 2 events
- High Wind in Wyoming, June 10, 2021$50,000 · 73 kt wind · 8 events
- Hail and Damaging Wind in Montana, June 10, 20212.5 in hail · 35 events
- Flash Flooding and Flooding in Kentucky, June 10 to 13, 202157 kt wind · 32 events
- Flooding in Virginia, June 10 to 11, 202125 events
- Hail and Damaging Winds in South Dakota, June 10 to 11, 20211 in hail · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 958085, 957754, 957755.